Tips and Information About Stopping Suboxone

What is tapering and how long should I be on Suboxone (Buprenorphine)?

Tapering refers to gradually reducing the buprenorphine dose in patients who have been stabilized on the medication for some time.

There is no ideal tapering protocol. Providers and patients should understand this before beginning a taper. Whether buprenorphine is ultimately discontinued, patients need additional psychosocial and recovery support during this time.

Generally, taper occurs over several months to permit patients to acclimate to the lower dose and to reduce potential discomfort from opioid withdrawal and craving.

The questions you need to ask before tapering?

How have you done in treatment so far?

Are you in full remission, meaning clean drug screens and reduction in cravings? Do you have adequate mental and social supports to remain in remission and maintain recovery?

Why do you want to taper?

Are you motivated by inconvenience, expense, loss of insurance coverage, side effects, feelings of shame, pressure from family, and lack of recovery support. Many of these reasons are not predictive of a successful outcome.

What strategies do you have for engaging family members and recovery supports to reduce the risk of return to illicit substance use?

Successful dose reductions may be more likely when you have sustained abstinence from opioids and other drugs, psychosocial support, housing, effective coping strategies, stable mental health, employment,
and involvement in mutual-help programs or other meaningful activities.

What to expect when stopping suboxone?

Withdrawal symptoms generally follow this pattern:

 

  • First 72 hours: Physical symptoms (chills, fever, headaches, gastrointestinal problems, insomnia, muscle aches, nausea and vomiting, sweating)

 

  • The first week: Muscle aches and pains, insomnia, mood swings

 

  • Two weeks: Depression

 

  • One month: Depression and drug cravings.

When tapering off from Suboxone, most people experience withdrawal symptoms, such as low energy, low appetite, irritability, and insomnia. A good tapering schedule, however, will help reduce their severity.

If an individual decides to forgo a buprenorphine taper schedule and quit the medicine cold turkey, they can expect withdrawal symptoms to be at their worst approximately 72 hours after the final dose. Physical symptoms continue for up to two weeks and then will often be replaced by cravings or depression. These psychological side effects will carry forward for a month or longer this is when people are most likely to have a relapse.

For those patients that have the time to invest in a buprenorphine taper plan, they have less of a risk of experiencing withdrawal symptoms.

Ready to Start?

We often have next-day appointments available.

Tips for coming off suboxone

These medications will help with tapering off buprenorphine:

  • Clonidine helps reduce anxiety, irritability, muscle aches, sweating, and runny nose.

  • Hydroxyzine (Vistaril) helps relieve anxiety and insomnia.

  • Gabapentin (Neurontin) Helps with restless legs and mild pain.

  • Ondansetron (Zofran) relieves symptoms of nausea and vomiting.

  • Loperamide (Imodium) helps relieve diarrhea.

Every patient is different. Some factors that might help taper may include the following:  

  • Employment, engagement in mutual-help programs, or involvement in other meaningful activities.
  • Abstinence from opioids and other drugs during treatment.
  • Positive changes in the patient’s environment.
  • Good support system.
  • Engagement in treatment after medication discontinuation.

ADDICTION NO MORE... because at Bell Eve we believe in you!

samsha logo vector
LegitScript approval for Bell Eve